Kentucky, 2022

Damaging Wind in Kentucky, May 21, 2022

May 21, 2022 · NWS RLX · 1 event in 1 county or zone

A low pressure system approached the area on May 21st, which allowed for the development of a few showers and thunderstorms during the afternoon and evening across the Ohio Valley. A stronger storm moved through northeast Kentucky which produced damaging winds and caused several trees to be blown down in Carter County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A low pressure system approached the area on May 21st, which allowed for the development of a few showers and thunderstorms during the afternoon and evening across the Ohio Valley. A stronger storm moved through northeast Kentucky which produced damaging winds and caused several trees to be blown down in Carter County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 21, 2:17 PM EST, 4 hours 14 minutes earlier.

Area forecast discussion, May 21, 2:17 PM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
317 PM EDT Sat May 21 2022

.SYNOPSIS...
Hot weather today with showers and storms developing in the evening.
A cold front crosses Sunday, with more storms expected. Unsettled
weather may continue parts of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 315 PM Saturday...

In accordance with encroaching thunderstorms, some of which
already posing a concern for severe weather, we have hoisted a
Severe Thunderstorm Watch for Perry County. This line of storms
will brush Perry and perhaps a few of our other southeast Ohio
counties heading into the evening hours. Will keep a close eye
on radar trends over the next few hours to see if additional
counties will need to be added to the Watch, which currently
encompasses much of central and eastern Ohio.

As of 140 PM Saturday...

Dry and warm conditions this afternoon will be followed by
increasing chances for showers this evening and overnight as a few
disturbances move through the flow aloft. The upper ridge that
supported our warm days is currently centered over the Atlantic,
just off the coastal Carolinas. Several disturbances will work
upstream of the ridge returning clouds across the region this
afternoon. Stronger waves of energy propagating north from
southeastern states will bring increased chances for rain
showers heading into this evening and overnight. A few
thunderstorms will be possible, supported by sufficient
instability. The main threats from storms tonight will be
locally strong winds and heavy rain.

A second system moving from the northwest will bring a cold
front through on Sunday. Showers and thunderstorms will
accompany this front with stronger storms possible along the
mountains during the afternoon. Locally heavy rainfall may
cause water issues for a few locations. Westerly winds will be
gusty along the front.

Climate Sites Records for Today: KCRW (97 in 1934), KHTS (95 in
1934), KBKW (90 in 1941), KEKN (92 in 1911), KPKB (93 in 1934) and
KCKB (90 in 1934).

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 215 PM Saturday...

Cold front should be to the east of the CWA Sunday night, with
just a few lingering showers/storms in its wake, mainly in
eastern zones. Otherwise, most of the area should dry out on
Monday, but there will still be a threat of lingering
precipitation, mainly across the south and east from a passing
shortwave. Could see subsequent forecasts dry out western zones
more from current blend of models if trends hold.

Much cooler Monday in wake of front, and with potential for
showery, cloudy conditions, most areas will top out only in the
upper 60s to lower 70s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 1210 PM Saturday...

Weather on Tuesday overall remains a bit uncertain, but still
could be seeing some shower/storm activity particularly
afternoon hours from a passing shortwave to our south.
Maintained the chance pops from the blend of models during this
period.

Weather becomes increasingly active as we progress into the
middle of the week and beyond, as an upper trough deepens across
the central U.S., with a series of lows/waves moving northeast
out of the southern plains into the Great Lakes region. Good
southerly flow tapping into Gulf moisture during the period will
mean showers and storms with heavy downpours. At this point,
Thursday looks to be the best day for shower/storm activity, and
could be looking at the potential for strong storms during the
period. Precipitation will gradually start to taper off towards
the end of the forecast period as the system moves away from the
area.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 150 PM Saturday...

VFR conditions are expected to prevail through early tonight
before diminishing to MVFR ceilings for much of the region
Sunday morning as a front moves through from the west. A ridge
of high pressure will hold off shower development this
afternoon; however, strong upper level waves will work to break
it down by evening. Showers and thunderstorms will be possible
during the evening and early tonight. The next front moves
across on Sunday bringing light to moderate rain showers by
morning. Winds will generally be out of the southwest this
afternoon with gusts becoming light overnight. Westerly flow
increases along the frontal passage during the morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Convection along the eastern mountains
could produce brief periods of IFR this afternoon and evening.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EDT 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
IFR possible in showers and thunderstorms on Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KH/SL
NEAR TERM...KH/MEK
SHORT TERM...SL
LONG TERM...SL
AVIATION...KH
Hazardous weather outlook, May 21, 2:20 PM EST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
320 PM EDT Sat May 21 2022

OHZ066-221930-
Perry-
320 PM EDT Sat May 21 2022

...SEVERE THUNDERSTORM WATCH 255 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The majority of the area is under a marginal risk for excessive
rainfall on Sunday. Strong thunderstorms can produce heavy downpours
with a few localized water issues possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ067-075-076-083>085-VAZ003-004-WVZ033-034-515-516-221930-
Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Dickenson-Buchanan-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
320 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of southeast West Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk of severe storms this afternoon and
evening, with damaging wind and hail as the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The majority of the area is under a marginal risk for excessive
rainfall on Sunday. Strong thunderstorms can produce heavy downpours
with a few localized water issues possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ086-087-WVZ005>011-013>020-024>032-039-040-517>526-
221930-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-
Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
320 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a marginal risk for excessive rainfall on Sunday. Strong
thunderstorms can produce heavy downpours with a few localized water
issues possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 21, 4:35 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
535 PM EDT Sat May 21 2022

OHZ066-067-075-083-084-212200-
Jackson OH-Athens OH-Morgan OH-Perry OH-Vinton OH-
535 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of Perry, northwestern
Jackson, western Morgan, Vinton and western Athens Counties through
600 PM EDT...

At 535 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hocking Hills State Park, or near Logan, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Athens, Nelsonville, New Lexington, Glouster, Mcarthur, Somerset,
Shawnee, Lake Hope State Park, Perry State Forest, Thornport, Harbor
Hills, Crooksville, Chauncey, Thornville, Hamden, Junction City, New
Straitsville, Corning, Buchtel and Jacksonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Ohio.

&&

LAT...LON 3991 8217 3982 8217 3982 8208 3977 8207
      3975 8187 3929 8203 3909 8275 3937 8271
      3939 8229 3947 8228 3947 8217 3954 8216
      3956 8226 3959 8226 3960 8238 3974 8236
      3974 8241 3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 2135Z 236DEG 49KT 3944 8241

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11
Special weather statement, May 21, 5:19 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
619 PM EDT Sat May 21 2022

WVZ033-034-515-516-212245-
Wyoming WV-Northwest Raleigh WV-McDowell WV-Southeast Raleigh WV-
619 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of northeastern
McDowell, central Raleigh and central Wyoming Counties through 645 PM
EDT...

At 619 PM EDT, Doppler radar was tracking a strong thunderstorm near
Twin Falls State Park, or near Pineville, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beckley, Welch, Pineville, Mullens, Mabscott, Sophia, Crab Orchard,
Dry Creek, Macarthur, Shady Spring, Beaver, Coal City, Twin Falls
State Park, Daniels, Prosperity, Lester, Rhodell, Ghent, Wolf Pen and
Josephine.

This includes the following highways...
 West Virginia Turnpike between mile markers 28 and 50.
 Interstate 64 in West Virginia between mile markers 120 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3760 8170 3787 8125 3766 8104 3764 8107
      3763 8107 3761 8106 3759 8109 3759 8112
      3760 8114 3758 8120 3753 8121 3742 8158
TIME...MOT...LOC 2219Z 236DEG 49KT 3760 8148

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

11
Special weather statement, May 21, 5:21 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
621 PM EDT Sat May 21 2022

WVZ516-518>520-212315-
Southeast Nicholas WV-Southeast Raleigh WV-Southeast Fayette WV-
Northwest Nicholas WV-
621 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of southeastern
Nicholas, eastern Raleigh and southeastern Fayette Counties through
715 PM EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rainelle, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Richwood, Rainelle, Craigsville, Bingham, Meadow Bridge and Nettie.

This includes Interstate 64 in West Virginia between mile markers 135
and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3782 8100 3805 8085 3806 8081 3809 8079
      3810 8082 3838 8064 3836 8063 3836 8061
      3827 8044 3808 8071 3804 8083 3802 8080
      3798 8077 3795 8081 3788 8076 3782 8094
      3777 8089 3774 8092
TIME...MOT...LOC 2221Z 219DEG 24KT 3791 8085

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11
Special weather statement, May 21, 5:44 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
644 PM EDT Sat May 21 2022

WVZ520>526-212345-
Southeast Webster WV-Southeast Nicholas WV-Southeast Pocahontas WV-
Northwest Randolph WV-Northwest Pocahontas WV-Northwest Webster WV-
Southeast Randolph WV-
644 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of southwestern
Randolph, western Pocahontas, east central Nicholas and southeastern
Webster Counties through 745 PM EDT...

At 644 PM EDT, Doppler radar was tracking a strong thunderstorm near
Addison (Webster Springs), or near Webster Springs, moving northeast
at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marlinton, Webster Springs, Addison (Webster Springs), Mill Creek,
Dailey, Snowshoe, Mingo, Beverly, Durbin, Hillsboro, Womelsdorf
(Coalton), Huttonsville, Monterville, Cheat Bridge, Cranberry
Mountain Nature Center, Slaty Fork, Helvetia, Pickens, Waneta and
Edray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3874 7966 3805 8027 3811 8036 3823 8036
      3826 8043 3823 8049 3831 8056 3832 8055
      3833 8056 3875 8016 3875 8012 3879 8011
      3893 7998
TIME...MOT...LOC 2244Z 210DEG 16KT 3842 8033

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11
Special weather statement, May 21, 5:54 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
654 PM EDT Sat May 21 2022

KYZ102-220000-
Carter KY-
654 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of western Carter
County through 800 PM EDT...

At 654 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cranston, or near Morehead, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grayson, Olive Hill, Carter Caves State Park, Gesling, Carter, Grahn,
Soldier and Globe.

This includes Interstate 64 in Kentucky between mile markers 149 and
171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3833 8332 3833 8327 3834 8323 3835 8324
      3842 8324 3847 8319 3849 8319 3850 8317
      3848 8311 3836 8292 3824 8314 3827 8318
      3823 8322 3819 8323 3819 8326 3822 8329
      3821 8330 3831 8334
TIME...MOT...LOC 2254Z 247DEG 17KT 3826 8345

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

11
Special weather statement, May 21, 6:21 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
721 PM EDT Sat May 21 2022

WVZ518>520-212345-
Southeast Nicholas WV-Southeast Fayette WV-Northwest Nicholas WV-
721 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of south central
Nicholas and east central Fayette Counties through 745 PM EDT...

At 720 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bingham, or near Rainelle, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Summersville, Craigsville, Kesslers Cross Lanes, Nettie, Canvas and
Mount Nebo.

This includes Route 19 between mile markers 31 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3813 8064 3808 8071 3810 8083 3809 8088
      3808 8089 3806 8086 3806 8080 3804 8083
      3801 8079 3797 8087 3808 8091 3810 8087
      3813 8088 3812 8090 3816 8094 3819 8094
      3826 8098 3831 8063
TIME...MOT...LOC 2320Z 181DEG 15KT 3804 8084

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11

The radar

The Jackson,KY radar (KJKL), 77 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carter

When
May 21, 6:31 PM EST
Where
Carter County, 0.88 mi NE of Limestone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.280, -83.190

Multiple trees were uprooted and blown down along State Highway 174.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016313.